Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 134, NWS Wilmington, OH

May 22, 2011Dearborn County, Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 22, 2011, 4:38 PM EDT for Dearborn County, Franklin County, Ripley County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 4:38 PM EDT (20:38 UTC)
Expired
May 22, 2011, 5:30 PM EDT
In force
52 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Dearborn County, IN, Franklin County, IN, Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS51 KILN 222038
SVRILN
INC029-047-137-222130-
/O.NEW.KILN.SV.W.0134.110522T2038Z-110522T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
438 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DEARBORN COUNTY IN SOUTHEAST INDIANA...
  SOUTHERN FRANKLIN COUNTY IN SOUTHEAST INDIANA...
  RIPLEY COUNTY IN SOUTHEAST INDIANA...

* UNTIL 530 PM EDT.

* AT 435 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  VERSAILLES...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERSAILLES...
  OSGOOD...
  MILAN...
  MOORES HILL...
  BATESVILLE...
  OLDENBURG...

IN ADDITION...OTTER VILLAGE...VERSAILLES LAKE...COLD SPRINGS...
MANCHESTER...SUNMAN...WEISBURG...PENNTOWN AND NEW ALSACE ARE NEAR THE
PATH OF THIS SEVERE THUNDERSTORM.

THIS INCLUDES THE FOLLOWING INTERSTATE...
I-74 BETWEEN MILE MARKERS 149 AND 163...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3941 8515 3921 8487 3892 8527 3903 8545
TIME...MOT...LOC 2038Z 226DEG 23KT 3905 8528

$$
2 follow-up statements
773 
WWUS51 KILN 222117
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
517 PM EDT SUN MAY 22 2011

INC047-222128-
/O.CAN.KILN.SV.W.0134.000000T0000Z-110522T2130Z/
FRANKLIN IN-
517 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY IN
SOUTHEAST INDIANA HAS BEEN CANCELLED...

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3931 8506 3931 8501 3931 8500 3921 8487
      3905 8509 3927 8522
TIME...MOT...LOC 2118Z 254DEG 19KT 3915 8510

$$

INC029-137-222130-
/O.CON.KILN.SV.W.0134.000000T0000Z-110522T2130Z/
DEARBORN IN-RIPLEY IN-
517 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN RIPLEY AND NORTHERN DEARBORN COUNTIES...

AT 513 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
MILAN...MOVING EAST AT 20 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN RIPLEY AND
NORTHERN DEARBORN COUNTIES...INCLUDING SUNMAN...PENNTOWN...
WEISBURG...MANCHESTER...NEW ALSACE...LAWRENCEVILLE AND DOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3931 8506 3931 8501 3931 8500 3921 8487
      3905 8509 3927 8522
TIME...MOT...LOC 2118Z 254DEG 19KT 3915 8510

$$
466 
WWUS51 KILN 222125
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EDT SUN MAY 22 2011

INC029-137-222135-
/O.EXP.KILN.SV.W.0134.000000T0000Z-110522T2130Z/
DEARBORN IN-RIPLEY IN-
525 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RIPLEY AND
NORTHERN DEARBORN COUNTIES WILL EXPIRE AT 530 PM EDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

SMALL HAIL IS STILL POSSIBLE WITH THIS STORM.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3931 8506 3931 8501 3931 8500 3921 8487
      3905 8509 3927 8522
TIME...MOT...LOC 2125Z 254DEG 19KT 3916 8505

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:30 PM EDT, 8 minutes earlier.

Area forecast discussion, May 22, 4:30 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT SUN MAY 22 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE PRESENT ACROSS THE AREA THIS EVENING IN
THE WARM AND UNSTABLE AIRMASS. A FRONTAL BOUNDARY WILL APPROACH
THE AREA ON MONDAY AND REMAIN ACROSS THE REGION FOR MOST OF THE
WEEK. THIS WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST THROUGH
THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN A WARM AND UNSTABLE
AIRMASS. EXPECT THESE THUNDERSTORMS TO CONTINUE OVER THE NEXT FEW
HOURS HOWEVER GENERALLY EXPECT THEM TO DECREASE IN SEVERITY AND
COVERAGE LATER THIS EVENING AROUND SUNSET. SOME ISOLATED ACTIVITY
WILL STILL BE POSSIBLE. A SHORTWAVE WILL MOVE THROUGH DURING THE
SECOND HALF OF THE NIGHT AND THEREFORE INCREASED PRECIPITATION
CHANCES DURING THIS TIME FRAME.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
THIS AREA OF PRECIPITATION WILL MOVE OUT OF THE AREA DURING THE
MORNING HOURS. HOW FAST THIS PRECIPITATION MOVES OUT OF THE AREA AND HOW
MUCH RESIDUAL CLOUD COVER REMAINS WILL IMPACT AFTERNOON
DEVELOPMENT. BELIEVE THAT STORMS WILL MOVE OUT OF THE AREA EARLY
ENOUGH FOR THE ATMOSPHERE TO RECOVER BY THE LATE AFTERNOON HOURS.
SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS ON MONDAY. MORE WIDESPREAD PRECIPITATION WILL BE
POSSIBLE MONDAY NIGHT WITH THE FRONTAL BOUNDARY IN THE AREA.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A COLD FRONT WILL LAY OUT ACROSS THE REGION ON TUESDAY AS A FAIRLY
STRONG SHORT WAVE TREKS EASTWARD. THESE FACTORS WILL PROVIDE PLENTY
OF FORCING FOR SHOWERS AND THUNDERSTORMS. AS THIS SHORT WAVE MOVES
EAST DURING THE EVENING THE CHANCE OF RAIN SHOULD DIMINISH QUITE A
BIT ALTHOUGH CANNOT TOTALLY RULE OUT SOME LINGERING SHOWERS.

BREAK IN PRECIPITATION WILL BE SHORT-LIVED AS LIFT STARTS TO
INCREASE AGAIN LATE TUESDAY NIGHT AND THEN OVERSPREAD THE AREA ON
WEDNESDAY AS THE FRONT LIFTS BACK NORTH. SHOULD BE A GOOD CHANCE OF
STORMS PARTICULARLY IN THE AFTERNOON AS THE AIR MASS BECOMES
INCREASINGLY UNSTABLE SOUTH OF THE BOUNDARY.

AN UPPER LEVEL LOW LOCATED IN THE MID MISSISSIPPI VALLEY AT MIDWEEK
WILL SLOWLY OPEN UP AND LIFT THROUGH THE OHIO VALLEY AS ANOTHER
CLOSED LOW DROPS IN FROM THE NORTHWEST. THERE WILL BE HIGH
CHANCES OF PRECIPITATION UNTIL THE LEAD UPPER SYSTEM AND ASSOCIATED
SURFACE LOW AND COLD FRONT MOVE THROUGH THE FORECAST AREA ON FRIDAY.
TEMPERATURES WILL BECOME COOLER WITH A SUSTAINED CHANCE OF SHOWERS
OVER THE WEEKEND AS THE SECOND UPPER LOW SAGS INTO THE REGION.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED MAINLY NORTHWEST OF A
KLUK/KILN LINE UNTIL 00Z TODAY. CURRENTLY HAVE ONLY VFR CONDITIONS
FORECAST...HOWEVER MAY NEED ADD TEMPOS TO REDUCE VISIBILITIES AND
CEILINGS IF CURRENT THUNDERSTORMS TO THE WEST HOLD TOGETHER OR
DEVELOP FURTHER. BY 12Z MONDAY...CHANCES FOR PRECIPITATION WILL
INCREASE...WHICH WILL BRING A HIGHER CHANCE OF MVFR/IFR
CONDITIONS.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, May 22, 3:53 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT SUN MAY 22 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082-
088-232000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
353 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS HAVE DEVELOPED DUE TO A WARM AND UNSTABLE AIRMASS.
SOME OF THESE STORMS WILL BE SEVERE THIS AFTERNOON AND THROUGH THE
EARLY EVENING HOURS. THE MAIN THREATS FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO
ORGANIZED THUNDERSTORMS MONDAY AFTERNOON. SOME OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREATS.

A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF
THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. DUE TO THIS REPEATED
PERIOD OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS A
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

OHZ026-034-035-042>046-051>056-064-065-074-232000-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-
HOCKING-
353 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE PRESENT IN THE WARM AND UNSTABLE
AIRMASS THIS AFTERNOON. THERE IS A SLIGHT RISK THAT A FEW OF THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO
ORGANIZED THUNDERSTORMS MONDAY AFTERNOON. SOME OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREATS.

A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF
THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. DUE TO THIS REPEATED
PERIOD OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS A
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, May 22, 4:01 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             LEESBURG                39.35N 83.55W
05/22/2011  E1.00 INCH       HIGHLAND           OH   PUBLIC

&&
Special weather statement, May 22, 4:07 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
407 PM EDT SUN MAY 22 2011

OHZ070-077-222030-
BUTLER OH-HAMILTON OH-
407 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HAMILTON AND
SOUTHEASTERN BUTLER COUNTIES THROUGH 430 PM EDT...

AT 405 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
NORTHGATE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FOREST PARK...FAIRFIELD
AND HAMILTON.

ALSO...MOUNT HEALTHY HEIGHTS...PLEASANT RUN...PLEASANT RUN FARM...
MAUD...HUGHES AND BECKETT RIDGE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3944 8458 3937 8435 3921 8460 3928 8474
Local storm report, May 22, 4:17 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             HOLTON                  39.08N 85.38W
05/22/2011  E0.75 INCH       RIPLEY             IN   TRAINED SPOTTER

&&

MYRONP
Local storm report, May 22, 4:22 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             1 E WASHINGTON COURT HO 39.54N 83.41W
05/22/2011  E1.00 INCH       FAYETTE            OH   PUBLIC

&&
Local storm report, May 22, 4:27 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             FAIRFIELD               39.33N 84.54W
05/22/2011  E1.25 INCH       BUTLER             OH   PUBLIC

&&
Local storm report, May 22, 4:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             FOREST PARK             39.29N 84.53W
05/22/2011  E0.88 INCH       HAMILTON           OH   TRAINED SPOTTER

&&

MYRONP

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:59 PM EDTSevere Thunderstorm WarningILNDearborn, Ohio, Switzerland46 min
May 22, 5:45 PM EDTAreal Flood AdvisoryILNDearborn, Ohio3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.